Topic: Recurring fever makes Dad unfit for Chemo
My father was diagnosed with Type IV Hilar Cholangiocarcinoma in June this year.
He has cardiomyopathy and borderline diabetes mellitus. My doubt is regarding his reaction to chemotherapy.
On June 9 he was administered the first cycle of chemotherapy (Gemcitabine and Oxaliplatin ). Until a week he had absolutely no side effects but soon afterwards he began having high fever with chills. The temperature rise would be as high as 103F. His platelet count and RBC along with hemoglobin had also declined. This prevented him from completing the first cycle of chemotherapy ( One dose of gemcitabine after a week was prescribed) For the next one month we were advised against going for the next cycle because of the recurring fever. In a month he felt better and his parameters were in control
Upon consulting with the oncologist for the next cycle of chemotherapy we were told that since the first cycle was not fully completed and the time gap between the two cycles was so long we should go in for the next cycle and consider it as the first. So on July 25 we took Daddy for chemotherapy. A week has passed since the dose was given and he was doing very fine till last night when he began to have fever and chills. He had very high fever and his platelet count was 70,000 so the Onco advised us to postpone the last Gemcitabine injection by two-three days.
It seems as if his body is reacting to chemotherapy in a pattern that makes him unfit for further therapy. This has a cascading effect and I am afraid the sessions might get further postponed because of his unstable parameters.
I wanted to know how we can battle this.